Keywords: bupropion, citalopram, seizure, drug-induced, children, teenager (PubMed Search)
Seizures can be the presenting manifestation of acute poisoning in children.
A 3-year data set from the Toxicology Investigators Consortium (ToxIC) Case Registry identified 142 cases of drug-induced seizures in children < 18 years old. 75% were teenagers.
Antidepressants were most commonly associated with causing seizures, especially bupropion and citalopram. Diphenhydramine was also a commonly identified cause.
The authors conclude that clinicians managing teenagers presenting with seizures should have a high index of suspicion for intentional ingestion of antidepressants.
Finkelstein Y, et al. Drug-induced seizures in children and adolescsents presenting for emergency care: current and emerging trends. Clin Toxicol 2013;51(8):761-6. [PMID 23957582]
Follow me on Twitter (@PharmERToxGuy) or Google Plus (+bryanhayes13)